Guides

Quotes – side effects and QoL

All quotes were used in as part of the i-Base Introduction to ART.

i-Base would like to thank everyone for permission to include these.

After 12 years of treatment I’ve had my share of difficult side effects but none of them have put me off continuing treatment.

Diarrhoea and insomnia added to my depression, anxiety and agoraphobia. Fatigue from lack of sleep and anxiety have at times made me reclusive.  I found psychological side effects are extremely hard to describe or quantify to a doctor.

It is definitely better to ask for help early. Asking for help at a time of crisis might mean a waiting lists to see a counsellor. Anti depressants can help but sometimes have their own side effects.”

— Mark, London.

“I tried efavirenz but it really was not for me. It was great at getting my viral load reduced, but the side effects were too difficult and I switched to etravirine.

Within days this was like lifting dark clouds and the sun coming out. I didn’t realise how much efavirenz was affecting me until I changed it.”

— Anon, London.

“I was diagnosed in January 2003 and my viral load was very high and my CD4 count was 60.

When I started my treatment I used efavirenz, tenofovir, 3TC and Septrin. I developed a rash and called my consultant immediately. I was told to go to the clinic and then to stop taking Septrin. So this side effect was from the antibiotic and not the HIV drugs.

I continued taking my ARV’s and had restless nights and vivid dreams. After two years my consultant changed my drugs because I was putting on weight.

I take my medication everyday, and the experience I have with these drugs is awesome, I call them good side effects. Why? Because I have a high libido, I become hyper energetic and it has increased my breast size (I know some people don’t like that, but it is good for me).
I used to have bad side effects.

Now I can proudly say I’m not experiencing them anymore and I’m happy with my meds.”

— Anon, London.

“I was very worried about the fat accumulation in my abdomen. Not only because of my physical appearance but also because the pressure from inside and the feeling of being full were very unpleasant.
I decided to do something about it. I looked for information at an AIDS organisation, then I talked to my doctor.

I changed treatment, and my diet – more fruit and veg. Aerobic exercise really helped. Swimming and cycling are my favorite activities.

I have started to feel better and I’m happier when I see myself in the mirror.”

— Anon, London.

Last updated: 1 July 2012.